Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Charleston, WV

June 6, 2020Clay County, Kanawha County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 6, 2020, 5:41 PM EDT for Clay County, Kanawha County, Roane County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 5:41 PM EDT (21:41 UTC)
Expired
Jun 6, 2020, 6:15 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, WV, Kanawha County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS51 KRLX 062141
SVRRLX
WVC015-039-087-062215-
/O.NEW.KRLX.SV.W.0071.200606T2141Z-200606T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
541 PM EDT Sat Jun 6 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kanawha County in central West Virginia...
  Southeastern Roane County in central West Virginia...
  Northwestern Clay County in north central West Virginia...

* Until 615 PM EDT.

* At 540 PM EDT, a severe thunderstorm was located over Amma, or 13
  miles northwest of Clay, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clay, Wallback, Amma, Left Hand, Bickmore, Procious and Ivydale. 

This includes Interstate 79 between mile markers 22 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3858 8138 3865 8128 3855 8097 3837 8112
TIME...MOT...LOC 2140Z 294DEG 15KT 3856 8129 

HAIL...1.00IN
WIND...60MPH
 
$$

25
1 follow-up statement
957 
WWUS51 KRLX 062206
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
606 PM EDT Sat Jun 6 2020

WVC015-039-087-062216-
/O.EXP.KRLX.SV.W.0071.000000T0000Z-200606T2215Z/
Kanawha WV-Roane WV-Clay WV-
606 PM EDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANAWHA...
SOUTHEASTERN ROANE AND NORTHWESTERN CLAY COUNTIES WILL EXPIRE AT 615
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3858 8138 3865 8128 3855 8097 3837 8112
TIME...MOT...LOC 2206Z 294DEG 15KT 3852 8117 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:36 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 6, 5:36 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
536 PM EDT Sat Jun 6 2020

.SYNOPSIS...
A cold front brings a slight chance of showers and storms this
afternoon and evening. High pressure brings drier weather for
the first half of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 534 PM Saturday...

Made a quick update to PoPs to better reflect latest radar
trends which show scattered storms moving to the ESE across
central WV ahead of a cold front approaching from the northwest.
With MLCAPEs around 2000-2500 J/kg and DCAPE values around 1000
J/kg, can't rule out a few strong wind gusts with some of the
more robust updrafts as some of this activity may be able to
take advantage of the abundance of dry air in the mid levels so
will continue to monitor trends closely. Otherwise, forecast
remains on track at this time.

As of 200 PM Saturday...

A cold front exits east of the area this evening. Lingering
showers could still affect the eastern mountains through this
evening. Then, high pressure builds in from the north with dry
weather, and prevails through the rest of the period. Low level
moisture, near calm flow and mostly clear skies will help in the
development of dense fog during the overnight hours, mainly
along the eastern river valleys. Any fog will dissipate quickly
by 8 am Sunday morning leading to a mostly sunny day with about
normal temperatures for this time of the year.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 150 PM Saturday...

Warm and increasingly humid conditions, along with little relief
expected in terms of a breeze, with high pressure, surface and
aloft in control. Tuesday will be especially warm, as upper
ridge builds over the region, as the remnants of Cristobal
slowly moves north towards the midwest region. Increasing
southerly flow in lower levels of atmosphere on Tuesday will
lead to an increase in dew points, particularly across western
and southern zones as the day progresses. This combined with
high temperatures climbing into the 90s, will result in the mid
to possibly upper 90s on Tuesday, and although this is not heat
advisory criteria, precautions against heat related illnesses
should still be heeded. As a result, overnight low temperatures
Tuesday night will remain warm and sticky.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM Saturday...

Upper ridge will gradually start to break down Tuesday night
into Wednesday as Cristobal continues a northeast trek into
Canada, and an upper shortwave trough over the plains moves
northeast into the Great Lakes region, sweeping a cold front
across the area on Wednesday. This will result in showers and
thunderstorms, some of which could be severe with damaging winds
a threat. Any storms will contain heavy downpours, but threat
for flash flooding somewhat low due to dry conditions in days
before, and general movement of storms.

Remainder of the extended looks to remain unsettled, but cooler
and less humid.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
As of 125 PM Saturday...

VFR conditions under light and variable flow will prevail
outside showers or storms through tonight. A dry cold front,
evident in METARs dewpoint and wind fields, will push southeast
across southeast OH into WV this afternoon. Radar imagery shows
convection has not materialize just yet. Expecting convection to
start shortly after 19Z south of PKB, to affect CRW and the
rest of our eastern sites into this evening. Confidence is low
as it is difficult to pinpoint where convection will develop.
Coded VCTS at most sites after 19-20Z with afternoon convection
firing up. This reasoning comes after analyzing high resolution
models RAP13 and HRRR QPF fields.

Brief periods of IFR visibilities will be possible under
moderate or heavy showers or storms. Otherwise, VFR condition
will continue into the overnight hours.

Calm flow, mostly clear skies and antecedent precipitation could
allow dense fog development during the predawn hours Sunday
morning. This will result in IFR/LIFR conditions at some sites
such as CRW and EKN. Any fog will quickly dissipate by 12-13Z
Sunday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing of fog development may vary
overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Jun 6, 4:34 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
434 AM EDT Sat Jun 6 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
434 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 4:57 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
457 PM EDT Sat Jun 6 2020

OHZ083-062115-
Jackson-
457 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

At 456 PM EDT, a strong thunderstorm was located near Wellston,
moving southeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jackson, Wellston, Coalton and Byer.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3919 8261 3919 8259 3908 8245 3901 8260
      3914 8268
TIME...MOT...LOC 2056Z 327DEG 16KT 3912 8260

25
Special weather statement, Jun 6, 5:21 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 PM EDT Sat Jun 6 2020

OHZ086-WVZ007-014-062130-
Gallia-Mason-Putnam-
521 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHWESTERN MASON AND NORTHWESTERN PUTNAM COUNTIES...

At 521 PM EDT, a strong thunderstorm was located 9 miles west of
Buffalo, or 13 miles south of Gallipolis, moving southeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Buffalo, Ashton and Fraziers Bottom.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3863 8226 3874 8213 3859 8194 3852 8212
TIME...MOT...LOC 2121Z 318DEG 20KT 3863 8216

25
Special weather statement, Jun 6, 5:26 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
526 PM EDT Sat Jun 6 2020

WVZ016-018-027-062145-
Calhoun-Clay-Roane-
526 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN...
SOUTHEASTERN ROANE AND NORTH CENTRAL CLAY COUNTIES...

At 525 PM EDT, a strong thunderstorm was located near Wallback, or 12
miles northwest of Clay, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Big Otter, Wallback, Ivydale and Tariff.

This includes Interstate 79 between mile markers 30 and 42.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3865 8124 3870 8112 3858 8097 3845 8113
TIME...MOT...LOC 2125Z 321DEG 23KT 3863 8118

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:21 PM EDTSpecial Weather StatementRLXMason9 min
Jun 6, 5:26 PM EDTSpecial Weather StatementRLXClay19 min
Jun 6, 5:59 PM EDTSpecial Weather StatementRLXWebster16 min
Jun 6, 6:17 PM EDTSpecial Weather StatementRLXKanawha28 min
Jun 6, 6:23 PM EDTSpecial Weather StatementRLXLincoln22 min
Jun 6, 6:25 PM EDTSpecial Weather StatementRLXRoane20 min
Jun 6, 6:47 PM EDTSpecial Weather StatementRLXLincoln28 min
Jun 6, 6:49 PM EDTSpecial Weather StatementRLXLincoln11 min
Jun 6, 7:12 PM EDTSpecial Weather StatementRLXBoone18 min
Jun 6, 7:45 PM EDTSpecial Weather StatementRLXLincoln15 min
Jun 6, 7:56 PM EDTSpecial Weather StatementRLXNicholas19 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.